Arizona, 2016Heavy Rain in Arizona, August 20, 2016
August 20, 2016 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed over portions of the west central deserts during the afternoon hours on August 20th and some of the stronger storms produced locally heavy rainfall that affected areas along highway 95 running north to south across western La Paz county. No flash flooding was observed as a result of the heavy rains, but Arizona Department of Highways personnel did report some flooding…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over portions of the west central deserts during the afternoon hours on August 20th and some of the stronger storms produced locally heavy rainfall that affected areas along highway 95 running north to south across western La Paz county. No flash flooding was observed as a result of the heavy rains, but Arizona Department of Highways personnel did report some flooding that occurred on Highway 95 south of Quartzsite around mileposts 89 through 93 near Crystal Road. The flooding was reported during the late afternoon hours and there was no indication that the road was closed. No flash flood warnings or Small Stream Flood Advisories were issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 3 hours earlier.
Area forecast discussion, Aug 20, 2:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST SAT AUG 20 2016
.SYNOPSIS...
Moisture levels will increase slightly into early next week with
occasionally better chances of thunderstorm affecting lower
elevation communities. The primary threats from any of these storms,
especially tonight, will be very gusty winds, dense blowing dust,
and isolated heavy rainfall. The passage of a weather system through
the region during the middle of next week will lead to drier weather
and slightly warmer temperatures.
&&
.DISCUSSION...
There continues to be the potential for some interesting weather
developing later this afternoon and evening across the lower deserts
as outflow boundary interactions look to set up over the lower
central and southwest deserts. We may see a "pac-man" scenario play
out where rim convection and southeast AZ mountain convection both
send outflows westward into the south central deserts and as these
outflows meet they force even stronger convection that propagates
towards the west and southwest and eventually reaches the lower
Colorado River valley later tonight. A look at 2 pm radar showed a
nice line of storms developing along the Mogollon Rim extending into
the White Mountains. Convection over southeast AZ was slow to get
going. If southeast AZ does not become more active this afternoon,
the chance for a good "Pac-man" pattern will be reduced.
Steering flow aloft this afternoon and evening looks to be weak as
well, favoring a westerly direction with 700-300mb mean winds mostly
below 15kt. Given the weak steering flow aloft, storms will not be
able to quickly move off higher terrain; boundary interactions will
play the bigger role in driving convection over the deserts.
Several hi-res mesoscale models including the SPC SSEO and the
WRF4km advertise storms developing quickly over the Mogollon rim and
southeast AZ mountains this afternoon, with outflow boundaries from
these storms moving west and merging causing new storms to develop
and push west into the western/southwest deserts overnight. High
amounts of DCAPE will allow for strong and gusty outflow winds
sufficient to cause areas of blowing dust over the deserts. Rim
convection will likely be supported by a strong difluence field in
the 300mb streamlines, forecast by both the NAM and the GFS. As
such, best POPs for this evening will remain focused across the
south central and southwestern AZ deserts, areas mostly to the
southwest of central Phoenix. Of course, not all of the hi-res
models are as bullish on this convective interaction, including the
NAM4km. High temperatures today look to be on the cool side, due to
elevated humidty and cloud cover; Phoenix was only at 98 degrees at
130 pm this afternoon. This will limit our instability today. All
things consided, we still have at least moderate confidence in
active convective weather later this afternoon and evening and we
will not lower our POPs over the central deserts. Time will tell...
Any activity Sunday may become highly dependent on the expanse of
storms and outflow tonight with a potential for a convectively
overturned and contaminated atmosphere. The same high res models
that support a very active day this evening focus more of the action
Sunday over far SE AZ and the I-40 corridor. However, this is all
predicated on widespread storms/outflow tonight, so kept some modest
POPs valid on the forecast area periphery Sunday evening. A lot will
also depend on positioning of any shortwaves passing into the region
(difficult to determine at this point), but the pattern is not
changing substantially so the convective threat does remain.
The stalled positively tilted trough will finally be dislodged
Monday and Tuesday as an even stronger Pacific jet streak cuts under
the Pacific NW ridge. Marginal boundary layer moisture should still
remain in place Monday afternoon as the left front jet quadrant
passes into the forecast area. However, medium range operational
models are not that bullish on QPF response mainly positioning
storms only over higher terrain. Interrogation of forecast soundings
suggest the culprits are a very slight decrease in moisture combined
with warming aloft limiting any available instability. However based
on the conceptual pattern, kept some slight POPs valid for the
afternoon and evening hours. Slight chance POPs for areas east of
the lower Colorado River valley on both Monday and Tuesday
afternoon/evening are also supported by the current NAEFS POPs
guidance, and are actually a bit less than the NAEFS numbers.
This shortwave passage should act to scour the remaining residual
moisture east for the forecast area by the middle and end of next
week placing the entire region into subsident NW flow. With
agreement among the majority of medium range models and conceptual
pattern recognition, the middle of next week should be convectively
inactive with temperatures warming a few degrees though staying
reasonable for the end of August with H5 heights dampened near
588dm.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Latest high-res model output continues to indicate storm development
over Yavapai and northern Gila Counties late this afternoon, sending
strong outflows into metro Phoenix starting around 00Z. Thus, have
now included wind shift to northeasterly around 01z at all of the
Phx area taf sites. At this point, confidence is still too low to
include anything more than VCTS in the tafs, given the fact that
their is still not strong consensus as to how much of the convective
activity will make their way into the lower deserts. There is also
potential for visibility reductions due to blowing dust, but
confidence is also too low to include it in the tafs at this time.
Typically, there is less impact to visibilities from blowing dust
when outflows move into the Phx area from a northerly direction than
when they move in from a southerly direction. As far as the rest of
the taf period is concerned, there will likely be a period of
light/variable winds later this evening before more typical easterly
drainage winds develop later tonight. Winds on Monday will likely
switch to westerly a bit earlier than usual.
Southeast California/Southwest Arizona including KIPL and KBLH:
Latest high-res model output continues to indicate storm development
over Yavapai and La Paz Counties, which will likely produce strong
outflows that spread far afield, with easterly outflow winds likely
to affect KBLH later this evening. Their are still too many
uncertainties at this point to insert TEMPO or prevailing TSRA in
the TAFs but showing highly variable and gusty winds for the evening
and indicate storms "in the neighborhood" with VCTS for BLH.
Imperial Valley could also see storms but chances are better near
and east of the Lower Colorado River Valley.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday...
Thunderstorm and wetting rain chances on Tuesday should become
concentrated over higher terrain locations with much drier
conditions the remainder of the week. Minimum afternoon humidity
levels will generally stay in a 15 to 30 percent range throughout
the week with good overnight recoveries. Aside from isolated gusty
thunderstorm winds Monday, winds the remainder of the week will be
light and follow a typical overnight drainage/daytime upslope
pattern.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...CB/MO
AVIATION...Percha
FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 20, 2:27 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
227 PM PDT SAT AUG 20 2016
CAZ030-032-202200-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
227 PM PDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
RIVERSIDE COUNTY
UNTIL 300 PM PDT
AT 226 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DESERT CENTER...MOVING NORTHWEST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DESERT CENTER...EAGLE MTN AND I-10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3353 11528 3353 11549 3379 11570 3389 11537
TIME...MOT...LOC 2126Z 156DEG 17KT 3366 11545
SAWTELLE
Special weather statement, Aug 20, 3:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST SAT AUG 20 2016
AZZ024-202345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
346 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
GILA COUNTY
UNTIL 445 PM MST
AT 345 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SAN CARLOS...OR 20 MILES EAST OF GLOBE...MOVING EAST
AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAN CARLOS AND CUTTER. US HIGHWAY 70 BETWEEN GLOBE AND SAN CARLOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
3340 11041 3338 11045 3330 11046 3335 11067
3359 11060 3347 11004
TIME...MOT...LOC 2245Z 288DEG 23KT 3345 11044
WATERSSpecial weather statement, Aug 20, 4:09 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST SAT AUG 20 2016
AZZ021-026-210015-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
409 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES
UNTIL 515 PM MST
AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF KOFA WILDLIFE REFUGE...OR 33 MILES NORTHEAST OF
MARTINEZ LAKE...MOVING NORTHWEST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PALM CANYON AND US HIGHWAY 95 AND THE KOFA NATIONAL WILDLIFT REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3332 11393 3317 11404 3339 11432 3357 11423
TIME...MOT...LOC 2307Z 133DEG 19KT 3341 11423
WATERS
Special weather statement, Aug 20, 4:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST SAT AUG 20 2016
AZZ024-210100-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
453 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
GILA AND MARICOPA COUNTIES
UNTIL 600 PM MST
AT 453 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROOSEVELT DAM...OR NEAR ROOSEVELT. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...TONTO NATIONAL MONUMENT...TONTO BASIN AND ROOSEVELT DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3380 11115 3379 11113 3379 11111 3365 11095
3359 11100 3377 11139 3389 11126
TIME...MOT...LOC 2353Z 084DEG 4KT 3371 11115
WATERSHeavy Rain, La Paz
- When
- August 20, 5:00 PM MST to 8:00 PM MST
- Where
- La Paz County, 8.98 mi S of Quartzsite
- Reported by
- Department of Highways
- Coordinates
- 33.520, -114.220
Thunderstorms developed over the western portion of La Paz county during the afternoon hours on August 20th and some of the stronger storms produced locally heavy rains that produced some flooding along Highway 95 south of Quartzsite. The storms prompted the issuance of a Significant Weather Advisory based on the potential for heavy rain. At 1827MST Arizona Department of Highways personnel reported some flooding along Highway 95 about 10 miles south of Quartzsite between mileposts 89 and 93, near Crystal Road. This was not flash flooding and there were no reports of the highway being closed. A Small Stream Flood Advisory was not issued.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 20, 2016$5.5 million · EF1 · 7 events
- Tornado in Kentucky, August 20, 2016$100,000 · EF0 · 1 event
- Flash Flooding in Texas, August 20 to 21, 201634 events
- Tornadoes in Ohio, August 20, 2016$41,000 · EF0 · 2 events
- Excessive Heat in Delaware, August 20, 20163 injured · 1 event
- Tornado in Wisconsin, August 20, 2016$25,000 · EF0 · 1 event
- Flash Flooding in New York, August 20, 201610 events
- Flash Flooding in Arkansas, August 20, 20164 events
- Flash Flooding and Hail in Arizona, August 20, 20161.25 in hail · 4 events
- Tornadoes in Indiana, August 20, 2016EF0 · 3 events
- Damaging Winds in South Carolina, August 20, 201650 kt wind · 3 events
- Flash Flooding in Texas, August 20, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647646.